Treating an allergic reaction in school

The following flowchart summarises the symptoms of an allergic reaction, and the steps to take in managing a reaction:

*Adrenaline auto-injectors (AAI) are prescribed to those at risk of a severe allergic reactions (anaphylaxis). You should administer the child’s own AAI if readily available. Schools which hold a “spare” AAI device can use that if available, but only in a child where:

  • the school has a care plan confirming that the child is at risk of anaphylaxis
  • the child has been prescribed AAI or a healthcare professional has authorised use of a spare AAI in that child
  • the child’s parent/guardian has also provided consent.

Mild-moderate symptoms:

  • Generally respond to antihistamine medicines given by mouth.
  • The pupil does not normally need to be sent home from school, or require urgent medical attention.
  • Although most mild reactions resolve, occasionally they can worsen and develop into anaphylaxis: anyone having a mild-moderate (non-anaphylaxis) reaction should be monitored (e.g. in the first aid area) for any progression in symptoms.
  • Younger children may find it difficult to explain how they feel during a reaction.

Anaphylaxis

Anaphylaxis usually occurs together with more mild symptoms of an allergic reaction (such as an itchy mouth or skin rash), but can also happen on its own without any mild signs being present. Always give adrenaline FIRST (before other medicines such as inhalers) in someone with known food allergy who has sudden-onset breathing difficulties – even if there are no skin symptoms.

In there are any ABC symptoms of anaphylaxis present, then administer an adrenaline auto-injector without delay:

AIRWAY:

  • Persistent cough
  • Vocal changes (hoarse voice)
  • Difficulty in swallowing
  • Swollen tongue

BREATHING:

  • Difficult or noisy breathing
  • Wheezing (like an asthma attack)

CONSCIOUSNESS:

  • Feeling lightheaded or faint.
  • Clammy skin
  • Confusion
  • Unresponsive/unconscious (due to a drop in blood pressure)

You should administer the pupil’s own AAI if available, if not use the “spare” AAI, so long as the necessary consents are in place. AAIs can be administered through clothes and should be injected into the outer mid-thigh, in line with the manufacturer’s instructions.

IF IN DOUBT, GIVE ADRENALINE

A dose of adrenaline administered with an AAI into the outer mid-thigh muscle is safe and can be lifesaving.

After giving the AAI:

  • Do NOT move the pupil. Standing someone up with anaphylaxis can trigger cardiac arrest. Bring the AAI to the pupil, not the other way round.
  • Provide reassurance. The pupil should lie down with their legs raised (if the student is pregnant, lie on their left hand side). If breathing is difficult, allow the pupil to sit.
  • Note the time the AAI was given.

ALWAYS DIAL 999 AND REQUEST AN AMBULANCE IF AN AAI IS USED

  • If the child has their own AAI prescribed, give the AAI and then dial 999. Always call for an ambulance, even if the person has already self-administered their own AAI and is feeling better. A person receiving an adrenaline injection should always be taken to hospital for monitoring afterwards.
  • When dialling 999, say that the person is suffering from anaphylaxis (“ANA-FIL-AX-IS”).
  • Give clear and precise directions to the emergency operator, including the postcode of your location.
  • Send someone outside to direct the ambulance paramedics when they arrive.

If the pupil’s condition does not improve 5 to 10 minutes after the initial injection, then give a second dose of adrenaline:

  • Use another AAI device – AAI devices are single-use only. This can be the pupil’s own device, or the school’s “spare” AAI.
  • If you give a second dose, call the emergency services again to confirm that an ambulance has been dispatched.

When the paramedics arrive, tell them:

  • if the child is known to have an allergy
  • what might have caused this reaction e.g. recent food eaten
  • the time the AAI was given.

Once the child is stable:

  • Remember to call the parent/guardian/carer (details should be on the pupil’s allergy plan)
  • Note in the school’s records where and when the REACTION took place (e.g. PE lesson, playground, classroom), how much medicine was given, and by whom.

If the pupil is transferred to hospital, the hospital will inform the GP about the reaction.